Alert archive / New Mexico / Flash Flood Warnings in 2018

Flash Flood Warning 4, NWS El Paso, TX

July 8, 2018Otero County, New Mexico

NWS El Paso, TX issued this flash flood warning at Jul 8, 2018, 12:07 PM MDT for Otero County, New Mexico. It was in force for 83 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2018, 12:07 PM MDT (18:07 UTC)
Expired
Jul 8, 2018, 1:30 PM MDT
In force
83 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 40 km from the middle of the area, began a volume at 18:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 6.1 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2018-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 129 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2018-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -78 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
129 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
1425 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-78 m²/s²
0-3 km storm-relative helicity
-33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

315 
WGUS54 KEPZ 081807
FFWEPZ
NMC035-081930-
/O.NEW.KEPZ.FF.W.0004.180708T1807Z-180708T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso TX
1207 PM MDT SUN JUL 8 2018

The National Weather Service in El Paso has issued a

* Flash Flood Warning for...
  North central Otero County in south central New Mexico...

* Until 130 PM MDT.

* At 1204 PM MDT, Doppler radar indicated heavy rain across the
  warned area.  Flash flooding is expected to begin shortly.

  Excessive rainfall over the burn scar will result in debris flow 
  moving through the burn scar area. The debris flow can consist 
  of rock, mud, vegetation and other loose materials.

* Some locations that will experience flooding include...
  Apache Summit, Mescalero, Lake Mescalero, Bent and Soldier Canyon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3330 10572 3331 10558 3305 10558 3305 10592
      3333 10592 3333 10572

$$

ROGASH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 5:01 AM MDT, 7 hours 6 minutes earlier.

Area forecast discussion, Jul 8, 5:01 AM MDT, 7 hours 6 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
501 AM MDT Sun Jul 8 2018

.SYNOPSIS...
An upper high persists just north of the Four Corners region this
morning, with northeast flow continuing over the area. Moisture
will persist over the area for much of this new week ahead. The
best thunderstorm coverage should be today and again on Monday as
disturbances aloft pass through. Moisture decreases a bit for the
rest of the week, but plenty still lingers around for isolated
thunderstorms. The main threat all week from the thunderstorms
will be heavy rainfall and local flooding. Temperatures today
through much of the new week will remain on the cool side, not
reaching back to normal until Thursday or Friday.

&&

.DISCUSSION...
Looks like monsoon pattern is becoming well established and the
week ahead looks to be showery with cooling temperatures. Upper
high currently sits over Utah/Colorado border, with northeast flow
over the CWA persisting. WV imagery shows a bit of an inverted
trough over the Texas Panhandle with strong punch of dry air
spearheading into New Mexico between the trough and the high
center.

Models look like they have a good handle on the dry slot dropping
it southward this afternoon in a line extending from about Las
Cruces-Tucumcari and westward. Will have to watch the interaction
of this dry air with the trough to the east. Dry slot could hinder
some convection over the western CWA. On the other hand convection
often forms along the boundary (the Las Cruces-Tucumcari line).
Scattered thunderstorm coverage looks good. Monday looks pretty
much the same, although the remnants of the inverted trough move
through mid day. This could inhibit thunderstorm growth over the
eastern CWA for the evening hours. Today and Monday looks like the
best thunderstorm coverage in the forecast period. With relatively
slow storm movement and decent PWs of 1.1 - 1.2 inches, flooding
should be the main concern.

Tuesday through Saturday...both GFS/ECMWF show upper high position
changing significantly. By Tuesday the high recenters over the
central Plains and elongates east-west. By Thursday the upper high
splits into two centers, one over Missouri/Kansas/Arkansas and the
other one over the Great Basin, as an inverter trough drifts in
between the two highs. Moisture will begin to decrease slightly,
with thunderstorms becoming a bit less in coverage. Of note,
though POPS decrease slightly Tue/Wed, flood potential may
increase as PWs still around 1.2 to 1.3 and upper flow becomes
very light. By Friday and Saturday both longer range models show
southerly flow and deeper moisture plume re-entering the CWA. Will
wait and see model consistency on this before jumping on board.

Temperatures will remain below normal through about Wednesday
before warming back to normal or slightly above toward Thursday
and the weekend.

&&

.AVIATION...Valid 08/12Z-09/12Z.
Overall conditions will remain in lower VFR through the forecast
period with SCT-BKN120 BKN250. Developing after 17Z mainly over
mountains...BKN/OVC090CB -TSRA, with storms spreading to much of
the lowlands after 22Z. Ocnl CIGS AOB 030 vsby 1-3SM TSRA. Non
thunderstorm winds generally east 8-13 kts through the period.

&&

.FIRE WEATHER...
Northeast flow aloft will continue with moisture into the area
today, especially east of the Rio Grande Valley. Expect scattered
thunderstorms today and Monday, with some heavy rain and local
flooding likely. Thunderstorm coverage may lessen slightly rest of
the week after Monday, but heavy rain and some flooding still
possible. Temperatures will remain cooler than normal through
Wednesday, then start warming back to, or above, normal after. No
significant winds expected through the forecast period, other
than near thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 90  71  88  69 /  20  30  30  20
Sierra Blanca           85  67  84  64 /  30  30  30  20
Las Cruces              88  68  86  65 /  20  30  30  20
Alamogordo              87  67  85  66 /  20  40  30  20
Cloudcroft              68  49  65  49 /  50  60  40  30
Truth or Consequences   88  69  85  66 /  40  30  30  20
Silver City             81  62  79  59 /  50  40  30  40
Deming                  89  68  86  66 /  20  30  30  30
Lordsburg               90  69  87  67 /  20  30  30  30
West El Paso Metro      88  72  87  69 /  20  30  30  20
Dell City               88  66  87  65 /  30  30  30  30
Fort Hancock            89  70  88  68 /  20  30  30  20
Loma Linda              84  64  82  63 /  20  30  30  20
Fabens                  89  67  87  66 /  20  30  30  20
Santa Teresa            89  69  87  67 /  20  30  30  20
White Sands HQ          87  70  86  68 /  20  30  30  20
Jornada Range           88  67  86  65 /  20  30  30  20
Hatch                   90  68  87  66 /  20  30  30  20
Columbus                91  71  89  68 /  20  30  30  30
Orogrande               88  69  87  67 /  20  30  30  20
Mayhill                 76  54  71  52 /  50  50  40  30
Mescalero               75  54  72  52 /  50  60  40  30
Timberon                73  54  70  52 /  40  50  40  30
Winston                 82  57  75  56 /  50  40  30  30
Hillsboro               84  63  81  62 /  50  30  30  40
Spaceport               87  67  85  65 /  20  30  30  20
Lake Roberts            82  53  75  52 /  50  50  30  40
Hurley                  83  62  81  61 /  40  30  30  30
Cliff                   87  60  84  59 /  50  40  30  30
Mule Creek              86  61  83  59 /  40  50  40  40
Faywood                 83  64  80  63 /  40  30  30  30
Animas                  91  69  88  67 /  20  30  40  40
Hachita                 91  68  88  66 /  20  30  30  30
Antelope Wells          91  68  87  66 /  20  30  30  40
Cloverdale              87  65  83  64 /  20  30  40  40

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

17 Hefner
Hazardous weather outlook, Jul 8, 11:15 AM MDT, 52 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1115 AM MDT Sun Jul 8 2018

NMZ401>417-TXZ418>424-091730-
Upper Gila River Valley-Southern Gila
Highlands/Black Range-Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-Eastern Black
Range Foothills-Sierra County Lakes-Northern Dona Ana County-
Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin-
Southern Tularosa Basin-West Slopes Sacramento Mountains Below 7500
Feet-Sacramento Mountains Above 7500 Feet-East Slopes Sacramento
Mountains Below 7500 Feet-Otero Mesa-Western El Paso County-
Eastern/Central El Paso County-Northern Hudspeth Highlands/Hueco
Mountains-Salt Basin-Southern Hudspeth Highlands-Rio Grande Valley
of Eastern El Paso/Western Hudspeth Counties-Rio Grande Valley of
Eastern Hudspeth County-
1115 AM MDT Sun Jul 8 2018

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms. A few storms may produce over
an inch of rain in an hour resulting in localized flooding. Several
storms may also produce strong wind gusts to 50 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated to scattered showers and thunderstorms. A few storms may
produce locally heavy rains and flooding. Several storms may also
produce wind gusts to 50 mph.

.SPOTTER INFORMATION STATEMENT...

Spotters may be required mainly to report heavy rains and flooding
in their area.

Rogash

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 7:34 PM MDTAreal Flood AdvisoryEPZLuna3 hr
Jul 8, 11:22 AM MDTAreal Flood AdvisoryEPZOtero53 min
Jul 8, 12:20 PM MDTAreal Flood AdvisoryEPZOtero115 min
Jul 8, 2:07 PM MDTAreal Flood AdvisoryEPZOtero113 min
Jul 8, 4:31 PM MDTSpecial Weather StatementEPZSierra44 min
Jul 8, 4:48 PM MDTSevere Thunderstorm WarningEPZSierra42 min

Nearby

Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.